Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
My grandpa is getting worse
avatar
knollgirl posted:
Hello. This is my first time on here. I need some tips or advise. My 82 year old grandpa has parkinsons. He can't seem to tolerate any of the meds that the dr has tried. So, now he isn't taking anything. He constantly sees things and people that aren't there. He says the most off the wall things. And he is very weak, tired, and depressed. My grandma is doing her best as a caregiver, but she, too, is elderly, so it is really wearing on her. Please, does anyone out there have any advise? Or has anyone out there gone through this same thing? Is this the fact that he hasn't gotten severly worse in the last month a sign that he is at the end of his life? I hope not, but I know that this can't be a good sign.
Reply
 
avatar
lovedogs1955 responded:
Knollgirl, this is a very common problem, one elderly spouse taking care of another. How readily available (and accessible) is assistance in their home? If outside caregivers can take over some of the day to day things, like bathing and personal hygiene, that supports the family caregiver immensely. Does your extended family all live close by? If so, is anyone able to assist with the care of your grandfather? Also, how supportive is his Neurologist? Perhaps some medication to relieve the anxiey/depression would help.

To check for community resources in your area, I would suggest contacting the Health Department and/or Community Services. Usually both of these have various programs to assist with care and guidance, often at no charge to the family.

Good luck---I certainly wish you and your family the best.
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Dear knollgirl,
Thank you for your note. It sounds like your grandfather may have what we call a "delirium." This usually occurs with another illness, a bladder infection, pneumonia or an electrolyte disturbance and dehydration. Simple blood tests and a urinalysis can determine this, so I would advise that he be seen by his general doctor. (My sense is that he is not tolerating the PD medications because he is dehydrated, and the medicines are lowering his blood pressure to the point that he is dizzy and feels awful.)

He also appears to be having hallucinations, and treatment with drugs like "Seroquel" at bedtime will often help this.

Lastly, you may wish to contact the county and ask for a social worker to see if there are some services available to help your grandparents with some of this burden.


Helpful Tips

Aware in Care Hospital Action Plan
I just wanted to let you guys know that I found the BEST thing ever to keep with papers that you take to the hospital! It's called ... More
Was this Helpful?
3 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center